Thunderstorm Wind, Centre
- When
- September 9, 4:25 AM EST
- Where
- Centre County, 2.6 mi SW of Buffalo Run
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 40.800, -77.980
Thunderstorm winds knocked down trees on Meeks Lane.
Thunderstorms ahead of a cold front brought scattered severe weather to central Pennsylvania during the early morning hours of September 9, 2008.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Thunderstorms ahead of a cold front brought scattered severe weather to central Pennsylvania during the early morning hours of September 9, 2008.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 9, 3:43 AM EST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 443 AM EDT TUE SEP 9 2008 .SYNOPSIS... A COLD FRONT WILL PUSH SOUTHEAST ACROSS PENNSYLVANIA TODAY. HIGH PRESSURE WILL BUILD OVER THE REGION TONIGHT THROUGH THURSDAY. A LOW PRESSURE SYSTEM WILL LIKELY PASS JUST SOUTH OF PENNSYLVANIA FRIDAY OR FRIDAY NIGHT. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 08Z SFC ANALYSIS SHOWS COLD FRONT ENTERING NW PA ATTM. POTENT SHORTWAVE TRACKING THRU THE GRT LKS WILL PUSH FRONT THRU NW PA EARLY TDY...THEN EXITING THE LOWER SUSQ VALLEY BY LATE AFTN. MAIN FCST CONCERN TDY WILL BE POTENTIAL FOR SVR WX OVR THE SUSQ VALLEY...WHERE SREF PLUME DATA INDICATES MODERATE CAPE DEVELOPING BY AFTN IN ADVANCE OF APPROACHING FRONT. STRONG MID LEVEL FLOW ON SOUTHERN PERIPHERY OF SHORTWAVE SHOULD RESULT IN AMPLE SHEAR TO PRODUCE ORGANIZED /POSS SVR/ CONVECTION ACROSS SOUTHEAST PA...MAINLY BTWN 17Z-22Z. ALSO OF CONCERN WILL BE POTENTIAL OF LOCALIZED FLASH FLOODING OVR THE LOWER SUSQ VALLEY...WHERE 1HR FFG REMAINS LOW /BTWN 1 AND 1.5 INCHES/ DUE TO RECENT RAIN FROM TS HANNA. GIVEN ANOMALOUS PREFRONTAL PWATS...CAN/T RULE OUT A SPOT OR TWO SURPASSING FFG...MAINLY OVR ADAMS/YORK/LANCASTER COUNTIES. NOT CONFIDENT ENOUGH TO ISSUE FFA AT THIS POINT...ESPECIALLY SINCE THE THREAT WILL LIKELY BE LOCALIZED. PAINTED PARTIAL CLEARING AND DIMINISHING CHC FOR SHRA/TSRA AFTER 16Z ACROSS THE NW ZONES...AND BY 20Z ACROSS MUCH OF CENTRAL PENN AS THE DEEPER MOISTURE CONVERGENCE ALONG THE LEE SIDE TROUGH SHIFTS OVER OR JUST TO THE EAST OF SUSQ RIVERS MAIN STEM. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... HI PRES BUILDS INTO THE REGION TONIGHT AND WEDNESDAY. ACCOMPANYING DRY AIRMASS AND DIMINISHING WINDS SHOULD ALLOW TEMPS TO GET QUITE CHILLY OVR THE NORTHERN MTNS TONIGHT...RESULTING IN AREAS OF VALLEY FOG IN THAT AREA TOWARD DAWN. SREF MEAN 850 TEMPS SUPPORT HIGHS WITHIN A FEW DEG OF 70F WEDNESDAY UNDER ABUNDANT SUNSHINE. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... ANOTHER COOL NIGHT IN STORE FOR CENTRAL PA WED NITE...AS DRY AIRMASS /SREF PWATS -1SD TO -SD/ COMBINES WITH CLEAR SKIES LIGHT WINDS. HAVE INCLUDED PATCHY FOG ARND DAWN TO MOST OF THE AREA...WHICH COULD BE LOCALLY DENSE NEAR ANY BODIES OF WATER. FAIR WX AND A DRY BNDRY LYR FOR THUR...LIMITING THE CU FIELD ONCE AGAIN. MIXED LYR WILL REMAIN SHALLOW THUR AFTN...SO EXPECT TEMPS TO REMAIN SEASONAL. FLOW APPEARS TO BECOME FLUID AND PROGRESSIVE AS SFC RIDGE SLIDES OFFSHORE ALLOWING MOISTURE TO POOL INTO THE MID/UPPER ATMOS FRI/SAT. ATTM THE CHALLENGE FOR THE UPCOMING WEEKEND IS WHETHER WE WILL SEE A WEAK MOIST ONSHORE FLOW ALONG SOUTHERN PERIPHERY OF RIDGE. THIS COULD RESULT IN A DAMP FRI/SAT...AS SEVERAL ENSEMBLE MEMBERS HINT AT FRONTAL BNDRY HANGING UP ARND MID ATLANTIC REGION. ATTM HAVE SIDED WITH GEFS IN THERMAL RIDGE POKING NORTH INTO THE MID-ATLANTIC LATE WEEK...AS T850 IN THE MID TEENS SHUD PUSH MAX T A FEW DEGREES ABOVE NORMAL AND CHC SHRA/TSRA FOR THE WEEKEND ALONG FRONTAL BNDRY. INCREASING CONFIDENCE IN A HIGH AMPLITUDE PAC NW RIDGE...ALLOWING A DOWNSTREAM TROUGH TO DIG INTO CENTRAL CONUS/GRT LKS SUN. GIVEN PROGRESSIVE FLOW AND NOT MUCH BLOCKING OFFSHORE OF NEW ENGLAND...TROUGH SHUD SWING THROUGH PA MON WITH ANOTHER CHC FOR SHRA/TSRA AND COOLER TEMPS TO START NEXT WEEK. && .AVIATION /08Z TUESDAY THROUGH SATURDAY/... LYRD MID AND HIGH CLOUDS WILL OVERSPREAD CENTRAL PENN FROM THE SOUTHWEST OVERNIGHT. ALSO OVERNIGHT...INCREASING SWRLY WINDS ALOFT WILL LEAD TO LOW LEVEL WIND SHEAR THOUGH ABOUT 12Z...ESPECIALLY ACROSS THE NW HALF OF PENNSYLVANIA. SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY ACROSS THE NW MTNS OVER THE NEXT SEVERAL HOURS. MOST CIGS AND VSBYS WILL DIP ONLY INTO THE MVFR CATEGORY AT WORST BETWEEN 04Z AND 12Z TUESDAY. A COLD FRONT ASSOCD WITH A DVLPG LOW PRES SYS MOVG NEWD FM THE GRT LKS AND INTO THE ST LAWRENCE VLY IS FCST TO PASS THRU THE AREA LATER TODAY...BRINGING WITH IT NUMEROUS SHOWERS AND ISOLD TSRA. MAINLY MVFR CIGS AND VSBYS WILL ACCOMPANY AND PRECEDE THE FRONT...WITH WITH LOCALIZED IFR CIGS/VSBYS IN THE STRONGER STORMS (AND ALSO IN THE MOIST WRLY UPSLOPE FLOW AT KJST AND KBFD FOR A FEW HOURS IMMEDIATELY AFTER THE COLD FRONTAL PASSAGE. HI PRESSURE IS EXPECTED TO BUILD IN FOR FOR TUESDAY NIGHT THROUGH THURSDAY EVENING ACCOMPANIED BY GOOD FLYING CONDS...OUTSIDE OF A FEW HOUR PERIOD OF VALLEY FOG (BOTH WED AND THUR) AND RESTRICTED EARLY MORNING VSBYS. DETERIORATING CIGS AND VSBYS WILL OCCUR AGAIN LATER THURSDAY NIGHT AND FRIDAY WITH SCATTERED SHOWERS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...FITZGERALD NEAR TERM...FITZGERALD SHORT TERM...FITZGERALD LONG TERM...FITZGERALD/BEACHLER AVIATION...GARTNER/STEINBUGL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 427 AM EDT TUE SEP 9 2008 PAZ024-025-090900- BLAIR PA-CAMBRIA PA- 427 AM EDT TUE SEP 9 2008 ...A STRONG THUNDERSTORM WILL AFFECT CAMBRIA AND WEST CENTRAL BLAIR COUNTIES... AT 421 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WESTMONT... MOVING NORTHEAST AT 45 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR NANTY-GLO AROUND 440 AM...EBENSBURG AROUND 450 AM AND ASHVILLE AROUND 500 AM. FORECASTER: KF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 439 AM EDT TUE SEP 9 2008 PAZ019-025>027-090915- BLAIR PA-HUNTINGDON PA-MIFFLIN PA-SOUTHERN CENTRE PA- 439 AM EDT TUE SEP 9 2008 ...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN MIFFLIN...NORTHERN BLAIR...NORTHERN HUNTINGDON AND SOUTH CENTRAL CENTRE COUNTIES... AT 434 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM HUNTINGDON TO ALTOONA...MOVING NORTHEAST AT 47 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. THESE STORMS WILL BE NEAR MCALEVYS FORT AROUND 450 AM...SEVEN MOUNTAINS AROUND 500 AM AND PARK FOREST AROUND 510 AM. FORECASTER: KF
The State College radar (KCCX), 14 km away, was scanning. The volume nearest the first event began at 09:24 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds knocked down trees on Meeks Lane.
Nickel size hail fell in Belleville.
Penny size hail was reported about two miles east of Safe Harbor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123961, 123959, 123960.